Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 182, NWS Grand Forks, ND

August 2, 20084 counties in North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 2, 2008, 2:20 PM CDT for 4 counties in North Dakota. It was in force for 55 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2008, 2:20 PM CDT (19:20 UTC)
Expired
Aug 2, 2008, 3:15 PM CDT
In force
55 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Benson County, ND, Eddy County, ND, Nelson County, ND, Ramsey County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 99 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 2:20 PM CDTHAIL 1.510 Ene Sheyenne, ND
Aug 2, 2:35 PM CDTHAIL 18 W Hamar, ND
Aug 2, 2:45 PM CDTHAIL 0.883 Ne Warwick, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 021920
SVRFGF
NDC005-027-063-071-022015-
/O.NEW.KFGF.SV.W.0182.080802T1920Z-080802T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
220 PM CDT SAT AUG 2 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA...
  NORTHEASTERN EDDY COUNTY IN NORTHEAST NORTH DAKOTA...
  WEST CENTRAL NELSON COUNTY IN NORTHEAST NORTH DAKOTA...
  SOUTH CENTRAL RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 315 PM CDT

* AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM NEAR ST MICHAEL TO 7 MILES EAST
  OF SHEYENNE...MOVING TO THE EAST AT 41 MPH.

* SEVERE THUNDERSTORMS WILL BE ABOUT...
  7 MILES SOUTH OF CRARY AND WARWICK AT 230 PM CDT...
  6 MILES SOUTH OF DOYON AND HAMAR AT 240 PM CDT...
  7 MILES SOUTH OF LAKOTA...STUMP LAKE AND TOLNA AT 250 PM CDT...
  7 MILES SOUTH OF MAPES AT 300 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4803 9812 4781 9829 4785 9910 4811 9873
TIME...MOT...LOC 1920Z 276DEG 36KT 4798 9878 4785 9891

$$

DK/TG
3 follow-up statements
000 
WWUS53 KFGF 021937
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
237 PM CDT SAT AUG 2 2008

NDC005-027-063-071-022015-
/O.CON.KFGF.SV.W.0182.000000T0000Z-080802T2015Z/
EDDY ND-BENSON ND-RAMSEY ND-NELSON ND-
237 PM CDT SAT AUG 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHEASTERN BENSON...NORTHEASTERN EDDY...WEST CENTRAL NELSON AND
SOUTH CENTRAL RAMSEY COUNTIES...

AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF DOYON TO 2 MILES
SOUTHEAST OF WARWICK...MOVING TO THE EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  STUMP LAKE BY 245 PM CDT...
  TOLNA AND 7 MILES SOUTH OF LAKOTA BY 250 PM CDT...
  6 MILES SOUTH OF MAPES BY 255 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4803 9812 4781 9829 4785 9910 4811 9873
TIME...MOT...LOC 1937Z 276DEG 36KT 4796 9853 4783 9866

$$
DK
000 
WWUS53 KFGF 022001
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
301 PM CDT SAT AUG 2 2008

NDC005-027-063-071-022015-
/O.CON.KFGF.SV.W.0182.000000T0000Z-080802T2015Z/
EDDY ND-BENSON ND-RAMSEY ND-NELSON ND-
300 PM CDT SAT AUG 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHEASTERN BENSON...NORTHEASTERN EDDY...WEST CENTRAL NELSON AND
SOUTH CENTRAL RAMSEY COUNTIES...

AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES
SOUTHWEST OF DOYON TO NEAR WARWICK...MOVING TO THE EAST AT 35 MPH.

THIS STORM PRODUCED 1.5 INCH HAIL 10 MILES ENE OF SHEYENNE AT 220 PM.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HAMAR BY 305 PM CDT...
  LAKOTA...TOLNA AND STUMP LAKE BY 310 PM CDT...
  MAPES BY 315 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4803 9812 4781 9829 4785 9910 4811 9873
TIME...MOT...LOC 2000Z 274DEG 53KT 4801 9853 4788 9866

$$
DK
000 
WWUS53 KFGF 022013
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
313 PM CDT SAT AUG 2 2008

NDC005-027-063-071-022023-
/O.EXP.KFGF.SV.W.0182.000000T0000Z-080802T2015Z/
EDDY ND-BENSON ND-RAMSEY ND-NELSON ND-
313 PM CDT SAT AUG 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BENSON...
NORTHEASTERN EDDY...WEST CENTRAL NELSON AND SOUTH CENTRAL RAMSEY
COUNTIES WILL EXPIRE AT 315 PM CDT...

DOPPLER RADAR INDICATED THE STORMS WERE NO LONGER SEVERE AND SO THE
WARNING WILL BE ALLOWED TO EXPIRE AT 315 PM CDT. 

LAT...LON 4803 9812 4781 9829 4785 9910 4811 9873
TIME...MOT...LOC 2013Z 274DEG 53KT 4799 9824 4786 9838

$$

DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:21 AM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 2, 10:21 AM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1021 AM CDT SAT AUG 2 2008

.DISCUSSION...
AREA OF TSTORMS ONGOING ACROSS NCNTRL NDAK WHERE 50KT LLJ AND
+50KT OF 0-6KM BULK SHEAR EXISTS. RUC SHOWS AXIS OF INSTABILITY
MOVING INTO EXTREME NORTHWESTERN FA LATE THIS MORNING. INCREASED
POP IN THIS AREA TO LIKELY THROUGH EARLY AFTERNOON. EXPECT SUBSIDENCE
BEHIND SW TO HELP DISSOLVE CONVECTIVE DEBRIS. NEEDED TO CHANGE TEMP
CURVE TO ACCOUNT FOR LESS INSOLATION THROUGH EARLY AFTERNOON...
STILL KEEPING INHERITED MAX TEMP FORECAST AS THERMAL AXIS REMAINS
CENTERED OVER FA.

&&

AVIATION...TSRA LOOKS TO BE CONFINED TO NW AND FAR NORTHERN FA AS
AREAS TO THE SOUTH UNDER STRONG CAP. OVERALL VFR CONDITIONS WITH
ISOLD MVFR CIGS/VSBY UNDER STRONGER STORMS.

&&

.PREV DISCUSSION... /ISSUED 330 AM CDT SAT AUG 2 2008/

DISCUSSION...
FORECAST CHALLENGE CONTINUES TO BE CONVECTIVE POTENTIAL AND
TEMPERATURES. MODELS SIMILAR THROUGH PERIOD. GFS HORRIBLE
INITIALIZING SURFACE DEWPOINTS AND WILL USE NAM IN SHORT TERM AND
BLEND THERE AFTER.

IN THE NEAR TERM WILL MONITOR CONVECTION ALONG INTERNATIONAL BORDER
FOR EARLY MORNING MENTION. CELLS OUT RUNNING FAVORED CONVERGENCE
WITH LOW LEVEL JET AND ALSO PROPAGATING INTO MORE STABLE AIRMASS AND
WEAKENING TRENDS HAVE BEEN NOTED.

LATER IN THE DAY AND TONIGHT INSTABILITY/CAPE AXIS SHIFTS INTO THE
CENTRAL DAKOTAS WITH WEAK SURFACE BOUNDARY AND REMAINS STATIONARY
OVERNIGHT. SUFFICIENT SHEAR EXISTS HOWEVER WILL BE A FAIRLY STRONG
CAP IN PLACE LIMITING CONVECTION POTENTIAL AT LEAST ACROSS THE
SOUTHERN FA. WITH INSTABILITY AXIS STATIONARY OVER CENTRAL DAKOTAS
SEVERE POTENTIAL SOMEWHAT IN QUESTION WITH FAVORED LOCATION OVER
WESTERN/NORTHERN FA. ALSO LATER TONIGHT LOW LEVEL JET UNIMPRESSIVE
WITH ANY CONVERGENCE EITHER WELL NORTH IN CANADA OR TO OUR SOUTH.
FOR THIS WILL KEEP POPS LOW. WITH INCREASED MIXING...THERMAL RIDGE
SHIFTING OVER FA AND AT LEAST PARTIAL SOLAR TEMPERATURES SHOULD
RANGE A LITTLE ABOVE AVERAGE AND REMAIN MILD OVERNIGHT AS SURFACE
MOIST FLUX ADVECTS HIGHER DEWPOINTS INTO FA.

BETTER CHANCES FOR CONVECTION LOOK TO BE SUNDAY/SUNDAY EVENING AS
BOUNDARY AND INSTABILITY AXIS SHIFT OVER FA. REGION ALSO COMES UNDER
EXIT REGION OF SPEED MAX FOR UPPER SUPPORT. CURRENT POPS IN ORDER AT
THIS POINT BUT MAY NEED TO BE INCREASED IF TRENDS CONTINUE.
CONVECTION WHICH DOES OCCUR SHOULD WEAKEN AFTER DARK AS AIRMASS
STABILIZES AND LOW LEVEL JET CONVERGENCE CONFINED TO OUR SOUTH.
COLUMN COOLS SLIGHTLY BUT CLOUDS WILL HAVE BIGGEST IMPACT ON
TEMPERATURES. WITH UNCERTAINTY WILL LET CURRENT FORECAST
TEMPERATURES RIDE. NW FA WILL SEE STRONGER COLD ADVECTION AND LOW
LEVEL DRYING FOR COOLEST TEMPERATURES.

ON MONDAY BOUNDARY SHIFTS SOUTH WITH MAIN FORCING AND INSTABILITY
ACROSS SD/S MN. 310K ISENTROPIC SURFACE ALSO SHOWING GENERAL
DOWNGLIDE SO NAM QPF SEEMS TOO FAR NORTH AND FAVOR GFS SOLUTION AND
WILL KEEP POPS LOW.

REMAINDER OF PERIOD LOOKS QUIET WITH NEAR NORMAL TEMPERATURES UNTIL
POSSIBLY SECOND HALF OF WORK WEEK WHEN STRONGER COLD FRONT DROPS
THROUGH FA. MINIMAL CHANGES PLANNED IN LONGER RANGE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

JK
Hazardous weather outlook, Aug 2, 6:42 AM CDT, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
642 AM CDT SAT AUG 2 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
642 AM CDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING NORTH OF
A LINE FROM DEVILS LAKE TO ROSEAU. THESE STORMS WILL REMAIN BELOW
SEVERE LIMITS. LATE THIS AFTERNOON AND TONIGHT MORE THUNDERSTORMS
ARE EXPECTED TO DEVELOP ACROSS CENTRAL NORTH DAKOTA AND COULD MOVE
INTO WESTERN AND NORTHERN PORTIONS OF THE REGION. THE FAVORED
LOCATION FOR STORMS WILL BE NORTH OF A JAMESTOWN TO GRAND FORKS
AND ROSEAU LINE. A FEW OF THESE STORMS COULD APPROACH SEVERE
LIMITS WITH LARGE HAIL AND STRONG WINDS BEING THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ON SUNDAY AS AN AREA OF LOW
PRESSURE DROPS THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

In the hours before

Local storm report, Aug 2, 1:41 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
141 PM CDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     HAIL             10 WSW MADDOCK          47.91N 99.73W
08/02/2008  E0.75 INCH       BENSON             ND   PUBLIC

&&

G2
Local storm report, Aug 2, 1:50 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
150 PM CDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             1 NNW FLORA             47.96N 99.43W
08/02/2008  E0.88 INCH       BENSON             ND   PUBLIC

&&

G2

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:26 PM CDTSevere Thunderstorm WarningFGFBenson64 min
Aug 2, 1:01 PM CDTSevere Thunderstorm WarningFGFBenson59 min
Aug 2, 1:08 PM CDTSevere Thunderstorm WarningFGFBenson, Towner67 min
Aug 2, 1:51 PM CDTSevere Thunderstorm WarningFGFEddy54 min
Aug 2, 3:04 PM CDTSevere Thunderstorm WarningFGFGriggs, Steele56 min
Aug 2, 3:58 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Griggs, Steele42 min
Aug 2, 4:04 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass56 min
Aug 2, 4:58 PM CDTSevere Thunderstorm WarningFGFCass30 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.